Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 125, NWS Quad Cities, IA

July 22, 2011Dubuque County, Jackson County, Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 22, 2011, 9:53 PM CDT for Dubuque County, Jackson County, Jones County, Iowa. It was in force for 67 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2011, 9:53 PM CDT (02:53 UTC)
Expired
Jul 22, 2011, 11:00 PM CDT
In force
67 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Dubuque County, IA, Jackson County, IA, Jones County, IA

The radar

The Quad Cities radar (KDVN), 66 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 9:55 PM CDTTSTM WND GST 59Monticello Municipal Ai, IA
Jul 22, 10:00 PM CDTTSTM WND DMGMonticello, IAAT JONES COUNTY FAIR, JUMBOTRON DESTROYED, SOUND SYSTEM RUINED. VENDORS TENTS DOWN AND JONES COUNTY MOBILE EM UNIT AWNING DESTROYED. DELAYED REPORT
Jul 22, 10:15 PM CDTTSTM WND GST 60Monticello, IAOCCASIONAL GUSTS UP TO 60 MPH BETWEEN 1000 AND 1015 PM AT THE JONES COUNTY FAIR GROUNDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3095 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WUUS53 KDVN 230253
SVRDVN
IAC061-097-105-230400-
/O.NEW.KDVN.SV.W.0125.110723T0253Z-110723T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
953 PM CDT FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JACKSON COUNTY IN EAST CENTRAL IOWA...
  NORTHEASTERN JONES COUNTY IN EAST CENTRAL IOWA...
  SOUTHERN DUBUQUE COUNTY IN NORTHEAST IOWA...

* UNTIL 1100 PM CDT.

* AT 948 PM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED APPROXIMATELY NEAR
  MONTICELLO...OR 10 MILES NORTHEAST OF ANAMOSA...AND MOVING EAST AT
  25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CENTER JUNCTION...CASCADE...ONSLOW...WYOMING...CANTON...MONMOUTH...
  BERNARD...NASHVILLE...ZWINGLE...HURSTVILLE...FULTON...MAQUOKETA...
  LA MOTTE AND ANDREW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.

THIS STORM IS ALSO PRODUCING FREQUENT AND DANGEROUS LIGHTNING.

&&

LAT...LON 4203 9048 4203 9071 4205 9112 4230 9126
      4229 9113 4231 9113 4235 9053
TIME...MOT...LOC 0253Z 273DEG 22KT 4224 9113
WIND...HAIL 70MPH <1.00IN

$$

ERVIN
2 follow-up statements
710 
WWUS53 KDVN 230328
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1028 PM CDT FRI JUL 22 2011

IAC061-097-105-230400-
/O.CON.KDVN.SV.W.0125.000000T0000Z-110723T0400Z/
JACKSON IA-DUBUQUE IA-JONES IA-
1028 PM CDT FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN JONES...SOUTH CENTRAL DUBUQUE AND WESTERN JACKSON
COUNTIES...

AT 1026 PM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
MPH.  THIS STORM WAS LOCATED APPROXIMATELY NEAR FULTON...OR 9 MILES
NORTH OF MAQUOKETA...MOVING EAST AT 40 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA
MOTTE...COTTONVILLE AND ANDREW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

THIS STORM HAS ALREADY PRODUCED WIND DAMAGE...AND IT REMAINS A 
THREAT.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

THIS STORM IS ALSO PRODUCING FREQUENT AND DANGEROUS LIGHTNING.

&&

LAT...LON 4221 9102 4229 9102 4232 9100 4235 9053
      4203 9048 4203 9071 4205 9106
TIME...MOT...LOC 0328Z 274DEG 35KT 4219 9066
WIND...HAIL 60MPH <1.00IN

$$

ERVIN
662 
WWUS53 KDVN 230354
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1054 PM CDT FRI JUL 22 2011

IAC061-097-105-230404-
/O.EXP.KDVN.SV.W.0125.000000T0000Z-110723T0400Z/
JACKSON IA-DUBUQUE IA-JONES IA-
1054 PM CDT FRI JUL 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JONES...SOUTH
CENTRAL DUBUQUE AND WESTERN JACKSON COUNTIES WILL EXPIRE AT 1100 PM
CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED 
TO EXPIRE. VERY HEAVY RAIN AND FREQUENT LIGHTNING ARE STILL EXPECTED 
WITH THIS STORM...AS WELL AS WIND GUSTS UP TO 40 MPH. 

LAT...LON 4221 9102 4229 9102 4232 9100 4235 9053
      4203 9048 4203 9071 4205 9106
TIME...MOT...LOC 0354Z 274DEG 35KT 4217 9032

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 7:43 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 22, 7:43 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT FRI JUL 22 2011

.UPDATE...
CONVECTION IS MOVING INTO THE NORTHWEST COUNTIES AT THIS
TIME...AND IS SLIGHTLY ELEVATED...BUT TAKING ADVANTAGE OF MORE
THAN 3000 CAPE IF NOT HIGHER. MORE SFC BASED STORMS HAVE FIRED
NORTHWEST OF OTTUMWA...THESE ARE LIKELY GOING TO BE PULSE SEVERE
IN THE NEXT HOUR. THESE TWO AREAS WILL LIKELY MERGE TO CREATE
WIDESPREAD RAIN AND STORMS OVER OUR CWA THIS EVENING. A QUICK
UPDATE HAS BEEN ISSUED EARLIER...AND ANOTHER UPDATE MAY BE
REQUIRED IN THE NEXT HOUR TO UP THE POPS AND QPF.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM 1 PM SATURDAY TO 7 AM CDT SUNDAY FOR BENTON-
     BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR DES MOINES-
     HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.

     EXCESSIVE HEAT WARNING FROM 1 PM SATURDAY TO 7 AM CDT SUNDAY FOR
     CEDAR-IOWA-JOHNSON-MUSCATINE-SCOTT.

IL...HEAT ADVISORY FROM 1 PM SATURDAY TO 7 AM CDT SUNDAY FOR CARROLL-
     JO DAVIESS-STEPHENSON.

     EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR HANCOCK-
     HENDERSON-MCDONOUGH-MERCER-WARREN.

     EXCESSIVE HEAT WARNING FROM 1 PM SATURDAY TO 7 AM CDT SUNDAY FOR
     BUREAU-HENRY IL-PUTNAM-ROCK ISLAND-WHITESIDE.

MO...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR CLARK-SCOTLAND.

&&

ERVIN
Hazardous weather outlook, Jul 22, 4:06 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CDT FRI JUL 22 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
406 PM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS... WITH THE BEST CHANCES BEING
ALONG AND ESPECIALLY NORTH OF INTERSTATE 80. AN ISOLATED SEVERE
THUNDERSTORM WITH DAMAGING WINDS WILL BE POSSIBLE.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR AREAS ROUGHLY SOUTH
OF A LINE FROM MOLINE TO WILLIAMSBURG. PLEASE SEE THE LATEST
NATIONAL WEATHER SERVICE HEAT WARNING STATEMENT FOR MORE COMPLETE
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS LOCATIONS
SOUTH OF THE I-80 CORRIDOR AND BUILD ALONG AND NORTH OF THE I-80
CORRIDOR DURING THE AFTERNOON. HEAT INDEX VALUES OF 100 TO
OVER 105 DEGREES ARE EXPECTED IN THE AFTERNOON AND EARLY EVENING.
ADVISORIES AND WARNINGS FOR THE HEAT WILL BE IN PLACE ACROSS THE
ENTIRE OUTLOOK AREA THROUGH SATURDAY NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE THROUGH SATURDAY NIGHT. STORMS
COULD APPROACH SEVERE LIMITS MAINLY IN THE AFTERNOON AND EVENING
WITH STRONG AND POSSIBLY DAMAGING WINDS THE PRIMARY THREAT.
LOCALLY HEAVY RAINFALL MAY ALSO OCCUR.

TUESDAY THROUGH THURSDAY...CHANCES FOR THUNDERSTORMS RETURN. IT
IS TOO EARLY TO ASSESS ANY SEVERE RISK AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE OUTLOOK
AREA THIS EVENING... AND AGAIN LATE SATURDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 22, 7:03 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 PM CDT FRI JUL 22 2011

IAZ040>042-051>053-230215-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA
703 PM CDT FRI JUL 22 2011

...STRONG STORMS POSSIBLE THIS EVENING...

AN AREA OF STRONG TO SEVERE STORMS TO THE WEST OF WATERLOO...WILL
MOVE EAST INTO NORTHEAST IOWA THIS EVENING. THESE STORMS MAY BRING
THE THREAT OF DAMAGING WINDS...ESPECIALLY ALONG AND NORTH OF
HIGHWAY 20. OTHERWISE...HEAVY RAINFALL SHOULD BE THE MAIN
THREAT...WHICH IN MOST LOCATIONS WILL BE BENEFICIAL...BUT MAY
CAUSE PONDING OF WATER ON ROADS.

ERVIN
Local storm report, Jul 22, 8:30 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     N INDEPENDENCE          42.47N 91.89W
07/22/2011  E40 MPH          BUCHANAN           IA   TRAINED SPOTTER

0825 PM     HAIL             N INDEPENDENCE          42.47N 91.89W
07/22/2011  E0.25 INCH       BUCHANAN           IA   TRAINED SPOTTER

&&
Local storm report, Jul 22, 8:53 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HEAVY RAIN       N INDEPENDENCE          42.47N 91.89W
07/22/2011  E1.00 INCH       BUCHANAN           IA   TRAINED SPOTTER

            ABOUT 1 INCH OF RAIN IN 35 MINUTES NEAR THE SOCCER
            COMPLEX.

&&
Local storm report, Jul 22, 9:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
942 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     2 ENE MARION            42.04N 91.56W
07/22/2011  E70 MPH          LINN               IA   TRAINED SPOTTER

            WIND GUSTS ESTIMATED TO BE 50 TO 70 MPH.

&&
Local storm report, Jul 22, 9:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
949 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     TSTM WND GST     5 NNE CEDAR RAPIDS      42.04N 91.65W
07/22/2011  M70 MPH          LINN               IA   TRAINED SPOTTER

&&
Local storm report, Jul 22, 9:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
952 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     MONTICELLO              42.24N 91.19W
07/22/2011  E60.00 MPH       JONES              IA   TRAINED SPOTTER

            AT COUNTY FAIRGROUNDS.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:45 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Linn60 min
Jul 22, 8:59 PM CDTSevere Thunderstorm WarningDVNCedar, Jones, Linn61 min
Jul 22, 9:43 PM CDTSevere Thunderstorm WarningDVNCedar, Jones, Linn62 min
Jul 22, 10:11 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Jones, Scott64 min
Jul 22, 10:54 PM CDTSpecial Weather StatementDVNBenton, Cedar, Iowa, Johnson, Jones, Linn51 min
Jul 23, 1:19 AM CDTSpecial Weather StatementDVNBuchanan, Delaware, Dubuque116 min
Jul 23, 3:00 AM CDTFlash Flood WarningDVNBuchanan, Delaware6 hr
Jul 23, 3:34 AM CDTSpecial Weather StatementDVNClinton, Jackson, Jones, Linn86 min
Jul 23, 2:32 PM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 7 more14 hr
Jul 23, 6:10 PM CDTSpecial Weather StatementDVNDes Moines, Henry, Van Buren50 min
Jul 23, 6:34 PM CDTSevere Thunderstorm WarningDVNDes Moines, Lee45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.